What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 10, 6:50 PM EST, 42 minutes earlier.
Area forecast discussion, Aug 10, 6:50 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
750 PM EDT Mon Aug 10 2020
.SYNOPSIS...
The region will remain positioned between Atlantic high
pressure well to the east and an inland area of broad low
pressure.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Early this evening: The radar is a bit chaotic this evening
thanks to numerous outflow boundaries seemingly propagating in
many different directions. The two main outflow boundaries
include one marching to the southeast associated with convection
that moved in from the Midlands and central Georgia, and the
other is one moving at about 25 knots to the northeast. The main
line of convection currently runs from around Sylvania to
around Orangeburg and is trying to progress to the southeast.
The interesting thing is that the boundary moving to the
northeast seems to be cutting off and destabilizing much of the
area out ahead of the convection. All of that to say, it is
unclear how far to the southeast this convection will be able to
progress especially in the presence of sunset and decreasing
surface heating. We aren't very confident that convection will
be able to make it all the way into Beaufort or the Charleston
area as it may dissipate and wane before moving that far.
Overall, the severe threat isn't particularly high. There is
some wind showing up on base velocity data, but with updrafts
that are struggling to produce much significant reflectivity
near the -20 C height (27.2 kft) it is hard to see severe level
gusts occurring.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
The synoptic pattern continues to change little through the
period. A broad, deep layer trough of low pressure will remain
to the west with a deep layer Atlantic ridge to the east-
southeast. South- southwest low-level flow is expected to become
onshore near the coast each afternoon due to the sea breeze.
Given the orientation of the coastline, the southerly sea breeze
will push further inland for our SC area, whereas in GA, the
sea breeze will remain parallel to the coast. A weak land breeze
may set up in the overnight/early morning hours, producing
showers over the marine zones with mainly chance PoPs in place
during those periods. Models hint at a weak mid- level shortwave
that passes over the area Tuesday night, therefore likely PoPs
are in place for much of the GA area with chance PoPs over the
remaining SC land areas. As has been the case for the past week,
the sea breeze and convective outflow boundaries will be the
main focus for any showers and thunderstorms. Generally chance
to low-end likely PoPs are forecast for the afternoon and early
evening showers/thunderstorms each day. High temperatures remain
in the normal range, mostly in the lower 90s. Lows above normal
in the lower to mid 70s, except upper 70s along the immediate
coast. Upper level flow remains weak and will continue to result
in slow-moving storms. With plenty of deep layer moisture and
P-WATS hovering just above 2 inches, some storms could produce
locally heavy rainfall.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Global models begin to diverge during this period, but the
consensus solution indicates the potential for a slightly
sharper upper trough trying to push toward the area from the
northwest. If this happens, the upper flow would back to more
southwest, helping to draw even more tropical moisture
northward, while also potentially providing some upper level
diffluence. Thus, blended guidance continues to show likely
PoPs, which seems a bit high for so far out in time, especially
when climo PoPs are 30-40%. However, as has been the case, these
PoPs collaborate well with surrounding offices. Did cap PoPs to
high end chance for the end of the period/Monday due to some
indication of a lowering of deep layer moisture. This pattern
may also become more conducive for locally heavy rainfall with
deep layer/uni-directional flow from the southwest, resulting in
a higher potential for training of convective cells. Have kept
temperatures close to normal given uncertainty with PoPs and
potential afternoon cloud cover.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
This evening, thunderstorms are currently upstream of both KCHS
and KSAV. It appears that the better chance of seeing direct
impacts is at KCHS, but it remains unclear if thunderstorms will
persist long enough to make it. Given the uncertainty, kept the
mention of thunder out of both sites. Overnight, no significant
fog or stratus concerns. We could again see thunderstorms
Tuesday afternoon and evening, but not enough confidence to
introduce anything at this point.
Extended Aviation Outlook: Models continue to indicate the
potential for scattered to numerous showers and thunderstorms,
mainly in the afternoon and evening. Brief flight restrictions
at both sites are possible each afternoon/evening.
&&
.MARINE...
Tonight: Tranquil conditions will prevail outside of any
convection. S winds around 10 kt this evening are expected to
veer to the SW after midnight. Seas will average 1-2 ft.
No highlights are expected through the week. The waters will
remain between Atlantic high pressure to the east and a broad
area of lower pressure well inland. Southerly winds of 15 knots
or less and seas of 3 feet or less are expected. A weak
afternoon sea breeze will turn winds southerly/onshore near the
coast each afternoon. Scattered showers and thunderstorms are
expected mainly late night and early morning.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BSH
SHORT TERM...BRM
LONG TERM...RFM
AVIATION...BSH/BRM
MARINE...MS/BRM
Hazardous weather outlook, Aug 10, 2:25 AM EST, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
325 AM EDT Mon Aug 10 2020
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-110730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
325 AM EDT Mon Aug 10 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 10, 4:26 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
526 PM EDT Mon Aug 10 2020
GAZ116-117-119-138>141-102200-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-
526 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH AND CHATHAM COUNTIES...
At 525 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near South Newport, or 14 miles east of Tibet,
moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Riceboro, Halfmoon Landing, Harris Neck, St. Catherines Island,
Retreat, South Newport and Sunbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3170 8144 3178 8127 3177 8127 3175 8125
3177 8125 3179 8124 3182 8115 3161 8114
3159 8141
TIME...MOT...LOC 2125Z 259DEG 21KT 3167 8136
BRMSpecial weather statement, Aug 10, 4:36 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
536 PM EDT Mon Aug 10 2020
SCZ042-043-102200-
Hampton-Inland Colleton-
536 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...
At 536 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Early Branch, or near Yemassee. This storm
was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Yemassee and Early Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3289 8078 3275 8071 3270 8092 3282 8099
TIME...MOT...LOC 2136Z 075DEG 3KT 3279 8085
BRMSpecial weather statement, Aug 10, 6:11 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
711 PM EDT Mon Aug 10 2020
GAZ087-088-100-102345-
Bulloch-Jenkins-Screven-
711 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
JENKINS COUNTIES...
At 710 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Scarboro, or 8 miles southeast of Millen,
moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Millen, Sylvania, Rocky Ford, Woodcliff, Altman, Captolo, Dover and
Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3263 8201 3287 8193 3284 8153 3250 8162
TIME...MOT...LOC 2310Z 279DEG 15KT 3273 8183Special weather statement, Aug 10, 7:12 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
812 PM EDT Mon Aug 10 2020
SCZ042-047-048-110045-
Inland Jasper-Hampton-Beaufort-
812 PM EDT Mon Aug 10 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON
AND JASPER COUNTIES...
At 812 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Coosawhatchie, or near Ridgeland, moving
northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Ridgeland, Yemassee, McPhersonville, Coosawhatchie and Pocotaligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3268 8079 3248 8094 3252 8103 3274 8096
TIME...MOT...LOC 0012Z 207DEG 20KT 3258 8096